Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 83, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 9, 1998, 5:21 AM EDT for Coffee County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1998, 5:21 AM EDT (09:21 UTC)
- Expired
- Apr 9, 1998, 6:10 AM EDT
- In force
- 49 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Coffee County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:30 AM EDT | Thunderstorm Wind | Douglas, GA | Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:30 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:30 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 9, 2:30 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 AM EDT THU APR 9 1998 LITTLE BUSY THIS AM... TORNADO WATCH PRETTY WELL SPELLS OUT THE PRBLM THIS AM! FNTL SYS LOOKS TO MAKE IT`S WAY <INTO THE AREA DRG THE AFTN HR. JAX VAD WND HAS 50 KT JET JUST OFF SFC THIS AM W/ STORM TRACKING NE. PRELIM SSI TU 080/054 069/047 07610 JAX TU 083/053 071/045 07610 GNV TU 083/053 072/046 07610 K. KUYPER
In the hours before
Special weather statement, Apr 9, 4:29 AM EDT, 52 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091330- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 429 AM EDT THU APR 9 1998 A TORNADO WATCH IS IN EFFECT UNTIL 700 AM FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... ECHOLS...CLINCH... ATKINSON... COFFEE... JEFF DAVIS... APPLING... BACON... WARE... CHARLTON... PIERCE... BRANTLEY... WAYNE... CAMDEN... AND GLYNN. IN NORTHEAST FLORIDA... HAMILTON... SUWANNEE... COLUMBIA... BAKER... UNION... BRADFORD... BAKER... NASSAU... DUVAL... CLAY... AND ST. JOHNS. A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS MORNING... ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. AHEAD OF THE FRONT THE ATMOSPHERE IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS AND TORNADOES. AT 430 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONGEST STORMS WERE LOCATED MAINLY NORTHWEST OF US-84 IN SOUTHEAST GEORGIA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT AROUND 50 MPH. FOR MARINE INTEREST...SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE COASTAL WATERS. SKYWARN STORM SPOTTERS LOCATED IN THE WATCH AREA SHOULD ACTIVATE. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET FOR ADDITIONAL STATEMENTS OR WARNINGS. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:38 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 62 min |
| Apr 9, 6:17 AM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 63 min |
| Apr 9, 6:33 AM EDT | Severe Thunderstorm Warning | JAX | Columbia | 47 min |
| Apr 9, 7:33 AM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 77 min |
| Apr 9, 8:06 AM EDT | Tornado Warning | JAX | Duval | 64 min |
| Apr 9, 2:57 AM EDT | Severe Thunderstorm Warning | JAX | Appling | 63 min |
| Apr 9, 3:45 AM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 60 min |
| Apr 9, 3:53 AM EDT | Tornado Warning | JAX | Jeff Davis | 47 min |
| Apr 9, 4:48 AM EDT | Tornado Warning | JAX | Jeff Davis | 47 min |
| Apr 9, 5:04 AM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols | 61 min |
| Apr 9, 5:59 AM EDT | Tornado Warning | JAX | Appling | 66 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.